Alert archive / New Mexico / Tornado Warnings in 2006

Tornado Warning 3, NWS El Paso, TX

September 13, 2006Doña Ana County, New Mexico

NWS El Paso, TX issued this tornado warning at Sep 13, 2006, 3:17 PM MDT for Doña Ana County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2006, 3:17 PM MDT (21:17 UTC)
Expired
Sep 13, 2006, 4:15 PM MDT
In force
58 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 53 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEPZ 132119
TOREPZ
NMC013-132215-
/O.NEW.KEPZ.TO.W.0003.060913T2117Z-060913T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
317 PM MDT WED SEP 13 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES

* UNTIL 415 PM MDT

* AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO 9 MILES WEST OF MESILLA...OR ABOUT 12 MILES WEST OF
  UNIVERSITY PARK...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DONA
  ANA

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE AND WINDS IN EXCESS OF 70 MPH.

NOTE: THERE IS ANOTHER SUPERCELL ABOUT 10 MILES WEST OF THE LAS 
CRUCES STORM MOVING EAST NORTHEAST  ALONG INTERSTATE 10 PRODUCING 
LARGE HAIL AND ALSO SHOWING ROTATION. THIS STORM IS CAPABLE OF 
PRODUCING A TORNADO ALSO.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3231 10718 3214 10712 3223 10665 3247 10674

$$

NOVLAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Sep 13, 2:30 PM MDT, 47 minutes earlier.

Area forecast discussion, Sep 13, 2:30 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT WED SEP 13 2006

.SYNOPSIS...
SHOWERS AND A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
AFFECT PORTIONS OF THE BORDERLAND TONIGHT THROUGH MIDDAY THURSDAY
AS AN UPPER TROUGH WEAKENS AND MOVES NORTHEAST FROM ARIZONA. BEHIND
THIS TROUGH A WESTERLY FLOW WILL DEVELOP ALOFT WHICH SHOULD BRING
SEVERAL DAYS OF DRY WEATHER WITH SEASONABLY WARM TEMPERATURES.

&&

.DISCUSSION...
POTENTIAL FOR SEVERE WEATHER THIS EVENING INTO EARLY TOMORROW.
UPPER LOW IS OPENING UP ATTM AND WILL CONTINUE TO WEAKEN AND MOVE
NORTHEAST TONIGHT AND TOMORROW. DRY SLOT IS ALREADY KICKING OFF
STRONG TO SEVERE STORMS OVER THE NORTHEASTERN TWO-THIRDS OF THE
AREA. MODELS SHOW GOOD ALIGNMENT OF TROUGH FORCING...LEFT EXIT
REGION OF UPPER JET...H5 COLD POCKET...LOW LEVEL MOISTURE...AND
DRYING ALOFT THROUGH EARLY TOMORROW. CAPES ARE MARGINAL BUT WITH
LIFTED INDICES APPROACHING -3...INSTABILITY SHOULD BE MORE THAN
ADEQUATE FOR ISOLATED SEVERE HAIL AND...PERHAPS...SEVERE STRAIGHT
LINE WINDS. GIVEN THE VERY FAVORABLE SHEAR PROFILE CANT EVEN RULE
OUT A FUNNEL CLOUD/TORNADO SOMEWHERE IN THE CWA.

ONCE THIS FIRST TROUGH MOVES BY LATE TOMORROW DRY WEATHER SHOULD
FOLLOW FOR SEVERAL DAYS. BY THE MIDDLE OF NEXT TROPICAL SYSTEM MAY
AFFECT THE AREA AS EARLY AS WEDNESDAY BUT DUE TO UNCERTAINTY WILL
KEEP DRY FORECAST FOR NOW.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  88  66  89  65 /  40  20  10  10   0
SIERRA BLANCA TX        62  86  63  84  60 /  40  30  20  10   0
LAS CRUCES              62  88  63  89  63 /  40  20  10  10   0
ALAMOGORDO              60  89  63  87  61 /  40  20  10  10   0
CLOUDCROFT              46  66  47  66  44 /  40  30  20  10   0
TRUTH OR CONSEQUENCES   60  87  62  86  60 /  40  30  10  10   0
SILVER CITY             55  79  55  78  55 /  50  30  10  10   0
DEMING                  61  86  62  88  60 /  40  30  10  10   0
LORDSBURG               61  87  61  90  59 /  50  30  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

02
Hazardous weather outlook, Sep 13, 10:35 AM MDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT WED SEP 13 2006

NMZ022>025-030>032-TXZ055-056-132200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN APPROACHING UPPER LEVEL LOW COMBINED WITH FAVORABLE MOISTURE AND
INSTABILITY WILL PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WIND GUSTS TO 60 MPH...HAIL TO ONE AND ONE-HALF
INCHES...AND LOCAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY ENDING BY EVENING. A
FEW STORMS MAY PRODUCE HAIL AND GUSTY WINDS EARLY. STORMS SHOULD END
BY LATE AFTERNOON.

DRY WEATHER IS ANTICIPATED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MACBLAIN

In the hours before

Special weather statement, Sep 13, 11:07 AM MDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1107 AM MDT WED SEP 13 2006

NMZ022-023-032-131930-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
1107 AM MDT WED SEP 13 2006

AT 1105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF DEVELOPING THUNDERSTORMS...CAPABLE OF PRODUCING WINDS
TO 50 MPH...HAIL TO ONE HALF INCH IN DIAMETER...AND RAINFALL RATES
OF ONE INCH PER HOUR.  THE LINE EXTENDED FROM 50 MILES NORTHWEST OF
SILVER CITY TO NEAR LAS CRUCES. MOVEMENT WAS NORTH AT 15 MPH.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna49 min
Sep 13, 1:46 PM MDTTornado WarningEPZDoña Ana, Luna44 min
Sep 13, 2:08 PM MDTSevere Thunderstorm WarningEPZOtero67 min
Sep 13, 2:15 PM MDTSevere Thunderstorm WarningEPZLuna60 min
Sep 13, 2:28 PM MDTTornado WarningEPZDoña Ana62 min
Sep 13, 2:38 PM MDTSevere Thunderstorm WarningEPZGrant67 min
Sep 13, 3:10 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero65 min
Sep 13, 3:23 PM MDTFlash Flood WarningEPZDoña Ana2 hr

Nearby

Tornado Warnings in New Mexico, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.